[Skip to Content]
[Skip to Content Landing]
Article
June 1964

Chorioretinopathy Associated With Thioridazine Therapy

Author Affiliations

Philadelphia
From the Department of Ophthalmology, Hospital of the University of Pennsylvania, Philadelphia General Hospital, Veterans Administration Hospital, and the Children's Hospital of Philadelphia.

Arch Ophthalmol. 1964;71(6):816-821. doi:10.1001/archopht.1964.00970010832007
Abstract

This paper reports a patient with pigmentary chorioretinopathy which developed shortly after cessation of treatment with thioridazine, a drug of the phenothiazine group. The reaction occurred at a dosage level lower than had been reported previously and was accompanied by relative central scotomas which contained a more dense ringtype defect.

In 1960, Potts1 demonstrated high concentrations of phenothiazine derivatives in choroidal tissue and specifically studied the adsorption of these compounds on the individual pigment granules. Hence, the term "chorioretinopathy" seems appropriate.

Report of Case  A 37-year-old Negro woman was admitted to the Philadelphia General Hospital in November, 1962, because of an acute schizophrenic reaction. She received thioridazine for 40 days. The dosage level was increased until a daily maximum of 1,200 mg and a total of 40 gm was administered. The patient also received 25 mg of imipramine four times daily. Benztropine methanesulfonate, 5 mg per day, was given

First Page Preview View Large
First page PDF preview
First page PDF preview
×